Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 3, 2012Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 3, 2012, 7:16 PM CDT for Pierce County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 7:16 PM CDT (00:16 UTC)
Expired
May 3, 2012, 7:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWUS83 KMPX 040016
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT THU MAY 3 2012

WIZ024-040045-
PIERCE-
716 PM CDT THU MAY 3 2012

AT 712 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF PLUM CITY. THIS STORM WAS MOVING
EAST AT 10 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BAY CITY.
  MAIDEN ROCK.
  PLUM CITY.

LAT...LON 4467 9213 4454 9214 4458 9249 4468 9237
TIME...MOT...LOC 0016Z 292DEG 10KT 4467 9228

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 3, 6:45 PM CDT, 31 minutes earlier.

Area forecast discussion, May 3, 6:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT THU MAY 3 2012

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

TSTMS BEGINNING TO REDEVELOP IN S MN IN VICINITY OF OLD OUTFLOW
BOUNDARY FROM MORNING CONVECTION. AIRMASS HAS HAD SOME TIME TO
RECOVER WITH SUNSHINE...WITH MSAS SHOWING AXIS OF SBLIS FROM B5 TO
B8 FROM FRM TOWARD RKX. LOW LEVEL SHEAR VALUES NOT REAL
IMPRESSIVE...SO EXPECT MAINLY HAILERS AND SOME POTENTIAL OF HEAVY
RAIN WITH CELLS PROPAGATING/REFORMING ALONG BOUNDARY.

BOUNDARY SAGS SOUTH LATER TONIGHT INTO FRIDAY AS CANADIAN HIGH
PRESSURE BUILDS SLIGHTLY SOUTH.  THIS SHOULD FOCUS MOST OF THE
SEVERE THREAT S OF OUR AREA...BUT BOUNDARY DOES TRY AND PUSH NORTH
IN THE AFTN TOWARD SW MN.  HOWEVER...DIRTY SW FLOW CONTINUES TO
BRING SHORTWAVES THRU AND MID LEVEL FLOW BACKS (700 MB WINDS) TO
PRODUCE FAVORABLE UPGLIDE TO KEEP SHOWERS AND SOME TSTMS IN
FORECAST. EXPECT MORE CLOUDS TOMORROW WHICH WILL HOLD BACK TEMPS A
FEW DEGREES FROM TODAY.

KEPT POPS IN CHANCE RANGE THEN THRU SATURDAY THEN GOING LIKELY LATE
SATURDAY INTO SUNDAY AS COLD FRONT AND UPPER TROF MOVES THRU AREA.

SHOULD BE A BREAK IN THE SHOWERS FOR MONDAY...BUT SCT MAINLY AFTN AND
EVE SHOWERS AND PERHAPS A FEW TSTMS TO RETURN FOR TUESDAY AS COLD
UPPER LOW DROPS INTO N MN.  500 MB TEMPS OF B24 SHUD BE SUFFICIENT
FOR THE ISOLD TSTM MENTION.

COOLER THEN THRU AT LEAST MID WEEK IN DRIER NW FLOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

EVENING CONVECTION LIMITED TO KEAU THROUGH 02Z.  THEN MAINLY HIGH
CLOUDS AROUND MUCH OF THE NIGHT.  CONTINUED THE TREND OF BRINGING A
-SHRA INTO KAXN BY 14Z WITH LOWERING CEILINGS TO MVFR AFTER 08-09Z.
THE REMAINDER OF THE REGION SHOULD REMAIN DRY THROUGH 12Z FRI.
MENTIONED SOME LATE AFTERNOON VCSH AT KAXN AS WELL. THE NAM IS
SUGGESTING LOWER STRATUS DEVELOPMENT WITH MOIST NORTHEAST FLOW OFF
LAKE SUPERIOR.  PREVIOUS FORECAST HAD MVFR CEILINGS OVER MUCH OF THE
REGION.  LIMITED THAT TO NORTHERN AND EASTERN AREAS FOR NOW AND LEFT
IT OUT OF KMSP/KRWF.  THIS SHOULD LIFT DURING THE DAY WITH BKN VFR
CEILINGS ANTICIPATED MUCH OF THE DAY FRIDAY.  ANY REAL CONVECTIVE
POTENTIAL SHOULD REMAIN SOUTH AND NORTH OF THE AREA INTO FRIDAY
EVENING.  NORTHERLY FLOW WILL BECOME MORE EAST LATE TONIGHT AND
INCREASE FRIDAY MORNING...GUSTING TO 25 KNOTS OR SO.

KMSP...AND CONVECTIVE POTENTIAL WILL REMAIN SOUTH OF THE AREA THROUGH
THE NIGHT AS FRONTAL BOUNDARY SAGS SOUTH.  MODEL WERE SUGGESTING
SOME POTENTIAL OF STRATUS DEVELOPMENT IN MOIST NORTHEAST LOWER LEVEL
FLOW OFF LAKE SUPERIOR.  THE LATEST RUC AND HRRR SUGGEST THIS WILL NOT
OCCUR THIS FAR SOUTH AND WEST...AND MENTIONED SCT020 LATE TONIGHT
FOR NOW.  SHOULD LIFT TO BKN VFR CEILING DURING THE LATE MORNING
WITH INCREASING EASTERLY FLOW...GUSTING AROUND 20 KNOTS POSSIBLE.
NEXT CHANCE OF CONVECTION SHOULD REMAIN OUT OF THE PICTURE UNTIL
LATER FRIDAY NIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/DE
Hazardous weather outlook, May 3, 1:25 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU MAY 3 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING IN SOUTH CENTRAL MINNESOTA. THIS WILL BE DUE TO A FRONT
DRAPED ALONG THE MINNESOTA IOWA BORDER. THE MAIN THREAT WILL BE
LARGE HAIL...THOUGH A BRIEF ISOLATED TORNADO IN SOUTH CENTRAL
MINNESOTA CANNOT BE RULED OUT. OTHER SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE FRIDAY AND
SATURDAY... WITH THE BEST CHANCE FOR SEVERE WEATHER IN SOUTHERN
MINNESOTA. MORE STORMS WILL BE POSSIBLE AT VARIOUS TIMES SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

TDK

In the hours before

Special weather statement, May 3, 4:25 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT THU MAY 3 2012

MNZ091-092-032215-
FARIBAULT-MARTIN-
425 PM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FARIBAULT AND MARTIN
COUNTIES THROUGH 515 PM CDT...

AT 421 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM IN NORTHERN IOWA. IT WAS ABOUT 13 MILES SOUTHWEST OF
ELMORE. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. IF THIS STORM
MAINTAINS ITS PRESENT STRENGTH AND MOVEMENT...WARNINGS MAY BE NEEDED
FOR SOUTHERN PORTIONS OF FARIBAULT AND MARTIN COUNTIES.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAST CHAIN.
  ELMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY TO ACT IF A WARNING IS ISSUED.

&&

LAT...LON 4363 9395 4351 9396 4350 9443 4362 9440
TIME...MOT...LOC 2123Z 229DEG 17KT 4342 9431
Special weather statement, May 3, 6:19 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT THU MAY 3 2012

MNZ084-032345-
WASECA-
619 PM CDT THU MAY 3 2012

AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF OTISCO. THIS STORM WAS MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OTISCO.
  WASECA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4412 9353 4397 9342 4391 9363 4403 9373
TIME...MOT...LOC 2319Z 235DEG 10KT 4401 9359
Local storm report, May 3, 6:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             WASECA                  44.08N 93.50W
05/03/2012  M0.75 INCH       WASECA             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, May 3, 6:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 NE WASECA             44.09N 93.49W
05/03/2012  M1.00 INCH       WASECA             MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, May 3, 7:00 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU MAY 3 2012

MNZ078-040030-
GOODHUE-
700 PM CDT THU MAY 3 2012

AT 656 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WELCH. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELCH.
  RED WING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4449 9281 4461 9271 4461 9260 4460 9256
      4458 9255 4456 9254 4457 9251 4455 9244
      4445 9249
TIME...MOT...LOC 0000Z 272DEG 23KT 4454 9267
Special weather statement, May 3, 7:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT THU MAY 3 2012

WIZ024-040045-
PIERCE-
716 PM CDT THU MAY 3 2012

AT 712 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF PLUM CITY. THIS STORM WAS MOVING
EAST AT 10 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BAY CITY.
  MAIDEN ROCK.
  PLUM CITY.

LAT...LON 4467 9213 4454 9214 4458 9249 4468 9237
TIME...MOT...LOC 0016Z 292DEG 10KT 4467 9228

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTSpecial Weather StatementMPXGoodhue30 min
May 4, 2:07 PM CDTSpecial Weather StatementMPXRedwood38 min
May 4, 2:33 PM CDTSpecial Weather StatementMPXBlue Earth, Martin, Watonwan57 min
May 4, 3:10 PM CDTTornado WarningMPXMartin35 min
May 4, 3:40 PM CDTTornado WarningMPXMartin50 min
May 4, 4:07 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca, Watonwan38 min
May 4, 4:22 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin38 min
May 4, 4:32 PM CDTSevere Thunderstorm WarningMPXMartin13 min
May 4, 5:00 PM CDTSpecial Weather StatementMPXFaribault45 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn49 min
May 4, 5:52 PM CDTTornado WarningMPXFaribault, Freeborn23 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningMPXFreeborn45 min
May 4, 6:21 PM CDTTornado WarningMPXFreeborn24 min
May 4, 6:24 PM CDTAreal Flood AdvisoryMPXBlue Earth, Faribault, Martin, Watonwan3 hr
May 3, 7:47 PM CDTSpecial Weather StatementMPXPepin28 min
May 3, 8:08 PM CDTSevere Thunderstorm WarningMPXEau Claire, Pepin22 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.